Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 110, NWS Wichita, KS

May 23, 2008Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 23, 2008, 2:53 AM CDT for Sumner County, Kansas. It was in force for 67 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2008, 2:53 AM CDT (07:53 UTC)
Expired
May 23, 2008, 4:00 AM CDT
In force
67 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

County Sumner County, KS

The radar

The Wichita radar (KICT), 43 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 3:21 AM CDTHAIL 0.75Perth, KS
May 23, 3:21 AM CDTHAIL 1.754 Sw Perth, KS
May 23, 4:00 AM CDTHAIL 1Perth, KS
May 23, 4:10 AM CDTHAIL 13 S Perth, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 9:11 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 7.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2008-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3001 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2008-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3001 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
2.0
Supercell composite
11.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 230753
SVRICT
KSC191-230900-
/O.NEW.KICT.SV.W.0110.080523T0753Z-080523T0900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
253 AM CDT FRI MAY 23 2008

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUMNER COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 400 AM CDT.

* AT 251 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
  SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS
  LOCATED NEAR SOUTH HAVEN...OR 15 MILES SOUTH OF WELLINGTON...AND
  MOVING NORTHEAST AT 35 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  BELLE PLAINE...CONWAY SPRINGS...HUNNEWELL...MAYFIELD...OXFORD...
  SOUTH HAVEN...WELLINGTON...PERTH...RIVERDALE...WELLINGTON AIRPORT.

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FRIDAY MORNING FOR
SOUTHEASTERN KANSAS.

LAT...LON 3747 9714 3700 9715 3700 9754 3746 9766
TIME...MOT...LOC 0753Z 217DEG 29KT 3707 9745

$$

ES
2 follow-up statements
000 
WWUS53 KICT 230806
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
305 AM CDT FRI MAY 23 2008

KSC191-230900-
/O.CON.KICT.SV.W.0110.000000T0000Z-080523T0900Z/
SUMNER KS-
305 AM CDT FRI MAY 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SUMNER COUNTY
UNTIL 400 AM CDT...

AT 304 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING HAIL UP TO
GOLF BALL SIZE...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS
LOCATED NEAR SOUTH HAVEN...OR 13 MILES SOUTH OF WELLINGTON...MOVING
NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  5 MILES SOUTHEAST OF WELLINGTON BY 325 AM CDT.
  5 MILES NORTHWEST OF OXFORD BY 340 AM CDT.
  5 MILES SOUTHEAST OF BELLE PLAINE BY 345 AM CDT.

THE TOWN OF PERTH IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

THIS IS A DANGEROUS STORM. FOR YOUR PROTECTION MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE
POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3747 9714 3700 9715 3700 9754 3746 9766
TIME...MOT...LOC 0806Z 217DEG 29KT 3711 9744

$$

ES
000 
WWUS53 KICT 230821
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
320 AM CDT FRI MAY 23 2008

KSC191-230900-
/O.CON.KICT.SV.W.0110.000000T0000Z-080523T0900Z/
SUMNER KS-
320 AM CDT FRI MAY 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SUMNER COUNTY
UNTIL 400 AM CDT...

AT 317 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING HAIL UP TO
GOLF BALL SIZE...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS
LOCATED NEAR PERTH...OR 11 MILES SOUTHWEST OF WELLINGTON...MOVING
NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR WELLINGTON BY 335 AM CDT.
  NEAR BELLE PLAINE BY 355 AM CDT.

THE TOWNS OF PERTH...MAYFIELD...WELLINGTON AIRPORT AND RIVERDALE ARE
ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

THIS IS A DANGEROUS STORM. FOR YOUR PROTECTION MOVE TO AN INTERIOR 
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY AWAY FROM 
WINDOWS

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES...WITH
LITTLE OR NO ADVANCE WARNING. IF A TORNADO IS SPOTTED...ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3747 9714 3700 9715 3700 9754 3746 9766
TIME...MOT...LOC 0820Z 211DEG 29KT 3717 9751

$$

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:01 AM CDT, 52 minutes earlier.

Area forecast discussion, May 23, 2:01 AM CDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
201 AM CDT FRI MAY 23 2008

.UPDATE...

WE ARE GOING AHEAD AND EXTEND THE WIND ADVISORY FOR THE REMAINDER OF
THE NIGHT DUE TO THE POTENTIAL FOR GOOD MOMENTUM TRANSFER AND DRY
AIR ENTRAINMENT WITH ANY PASSING SHOWER OR THUNDERSTORM IN SOUTH
CENTRAL KANSAS.

COX

&&

.PREV DISCUSSION... /ISSUED 1246 AM CDT FRI MAY 23 2008/

AVIATION...06Z TAF ISSUANCE
LATEST RADAR LOOP WAS SHOWING THE AREAL COVERAGE OF THE
THUNDERSTORMS CONTINUING TO INCREASE. THIS CONVECTION MAY DRIFT
TOWARDS THE WICHITA AND HUTCHINSON TAF SITES DURING THE NEXT
COUPLE OF HOURS AND POSSIBLY MOVE TOWARDS CHANUTE TOWARDS 09Z. SOME
OF THE STORMS MAY BECOME STRONG...BUT WE WILL NOT MENTION THAT IN
THE TAFS YET. AS THE NIGHT PROGRESSES...WE SHOULD SEE SOME MVFR
CEILINGS (1500-2500FT) DEVELOPING ACROSS THE AREA. THESE CEILINGS
SHOULD BEGIN TO BREAK OUT AGAIN TOMORROW AFTERNOON.

WE WILL ALSO BE LETTING THE HIGH WIND WARNING EXPIRE AT 1 AM.

COX

PREV DISCUSSION... /ISSUED 1018 PM CDT THU MAY 22 2008/

UPDATE...

WE HAVE RECEIVED SEVERAL CALLS AROUND HARPER COUNTY AND THEY ARE
REPORTING 50 MPH WINDS NEAR ATTICA. IT APPEARS LIKE THESE WINDS ARE
OCCURRING IN BETWEEN TWO MESO HIGH COUPLETS. THESE WINDS SHOULD BE
FAIRLY SHORTLIVED. WE WILL BE ISSUING SPECIAL WEATHER STATEMENTS
TO COVER THESE WINDS FOR NOW...BUT WE MAY ISSUE A HIGH WIND
WARNING IF THE WINDS INCREASE OR THEY LAST LONGER THAN EXPECTED.

COX

PREV DISCUSSION... /ISSUED 758 PM CDT THU MAY 22 2008/

UPDATE...

WE ARE SENDING OUT A QUICK UPDATE TO LET THE WIND ADVISORY
EXPIRE.

LATEST SURFACE ANALYSIS WAS SHOWING THE GRADIENT WINDS DECREASING
ACROSS CENTRAL KANSAS. AS A RESULT...WE ARE PLANNING ON LETTING THE
WIND ADVISORY EXPIRE AT 8 PM.

COX

PREV DISCUSSION... /ISSUED 701 PM CDT THU MAY 22 2008/

UPDATE...

AVIATION...00Z TAFS RSL/SLN/HUT/ICT/CNU
SCATTERED SEVERE CONVECTION FROM WRN KS INTO WRN OK MAY SURVIVE
EWD INTO PORTIONS OF CENTRAL/SOUTH-CENTRAL KS BY LATE THIS
EVE/OVERNIGHT AIDED BY THE DEVELOPMENT OF A 50 KT LOW-LEVEL JET.
GIVEN ISOLD-SCATTERED NATURE OF STORMS...WILL UTILIZE VCTS GROUPS
FOR NOW AND ADJUST AS NECESSARY VIA RADAR TRENDS...ETC. MVFR CIGS
ALSO LIKELY BY LATE TONIGHT/EARLY FRI AM GIVEN MOIST SERLY UPSLOPE
FLOW UNDERNEATH LOW-LEVEL JET AXIS. MODELS INDICATE THE STRATIFORM
CLOUDS WILL BREAK OUT BY MIDDAY FRIDAY. ADDITIONAL SEVERE STORMS
MAY DEVELOP OVER WRN KS LATE FRI PM/EVE WHICH MAY MOVE INTO THE
AREA WEST OF I-135 EARLY BY FRI EVE. LATER TAFS WILL ADDRESS THIS.

PREV DISCUSSION... /ISSUED 543 PM CDT THU MAY 22 2008/

UPDATE...

THE MAIN CONCERN THIS EVENING WILL BE HIGH WIND POTENTIAL IN CENTRAL
KANSAS AND THE STORMS MOVING OUT OF OKLAHOMA.

LATEST SURFACE ANALYSIS WAS SHOWING A FAIRLY STRONG PRESSURE
GRADIENT ACROSS THE AREA. LATEST PROFILERS WERE SHOWING AROUND
35-40KTS ON THE HAVILAND PROFILER WHICH IS STARTING TO MIX DOWN
ACROSS CENTRAL KANSAS. WE ARE GOING AHEAD AND ISSUE A SHORT TERM
WIND ADVISORY FOR ABOUT FIVE COUNTIES WHERE THEY MAY ALSO EXPERIENCE
LOCAL EFFECTS OF STORM RELATIVE FLOW. LATER THIS EVENING...WE WILL
HAVE TO WATCH THE EVOLUTION OF THE STORMS COMING OUT OF OKLAHOMA FOR
OUR MAIN SHOW. THESE STORMS MAY BE ABLE TAP INTO BETTER LOW LEVEL
HELICITY AS THE LOW LEVEL FLOW BACKS AROUND SUNSET. BASED ON
EXTRAPOLATION...IT APPEARS LIKE THE RIGHT MOVERS COULD GRAZE OUR
AREAS MAINLY WEST OF HIGHWAY 14 BETWEEN 02Z-04Z.

COX

PREV DISCUSSION... /ISSUED 314 PM CDT THU MAY 22 2008/

DISCUSSION...

MAIN FORECAST CONCERN IS SEVERE WEATHER POTENTIAL INTO THE WEEKEND.

TONIGHT-SATURDAY:
AS OF 19Z...WARM FRONT STRETCHED FROM NWRN KS THRU CENTRAL AND
EAST-CENTRAL KS WITH LITTLE NEWD MOVEMENT ON THIS BOUNDARY
ANTICIPATED INTO FRIDAY. DRYLINE STRETCHED FROM THE WARM FRONT JUST
S OF GOODLAND TO LIBERAL THRU THE EASTERN PANHANDLES. SEVERE STORMS
ALREADY HAVE FIRED NEAR/E OF DRYLINE IN WESTERN KS...AND EXPECT THIS
TREND OF DEVELOPMENT FURTHER SWD ALONG/E OF DRYLINE INTO THIS EVE AS
STRONG POTENTIAL VORTICITY MAX CONTINUES TO EJECT NEWD INTO ERN
CO/WRN KS. BASED ON PROGGED STORM MOTION TRAJECTORIES
(220/30KT)...THE BRUNT OF THE SEVERE STORMS WILL STAY JUST W OF OUR
CWA...BUT SOME OF THE STORMS COULD GET INTO OUR WESTERN-MOST
COUNTIES TONIGHT (WEST OF HIGHWAY 14). BASED ON STRONG INSTABILITY
AND STRONG LOW-LEVEL SHEAR...ANY SUPERCELLS THAT MANAGE TO MAKE IT
AS FAR EAST AS OUR WESTERN-MOST COUNTIES WILL HAVE SIGNIFICANT
SEVERE POTENTIAL INCLUDING STRONG TORNADOES. FOR FRIDAY AND
SATURDAY...DRYLINE PROGGED TO BE SLIGHTLY FURTHER EAST TO JUST W OF
CENTRAL/SOUTH CENTRAL KS. UPPER LEVEL SUPPORT GETS SLIGHTLY LESS BY
SATURDAY...HOWEVER VERY STRONG INSTABILITY AND RESPECTABLE DEEP
LAYER SHEAR WILL EXIST ACROSS WESTERN/CENTRAL KS E OF THE DRYLINE.
SO WILL MAINTAIN A CHANCE OF T-STORMS IN CENTRAL SECTIONS MAINLY FOR
THE LATER PM/EVE. SUPERCELL TYPE STORMS WITH SIGNIFICANT SEVERE
WEATHER REMAIN POSSIBLE IN THOSE AREAS. SERN KS MAY NOT SEE MUCH
ACTIVITY TIL SAT NIGHT. LOW CLOUDS MAY DEVELOP OVER MUCH OF OUR AREA
EARLY FRIDAY AND SATURDAY MORNING FOR SEVERAL HOURS GIVEN UPSLOPE
FLOW AND LOW-LEVEL JET AXIS POSITIONING.

SUNDAY-THURSDAY:
PATTERN LOOKS TO REMAIN PRETTY ACTIVE FOR THUNDERSTORMS DURING THIS
PERIOD AS MEAN UPPER TROFFING REMAINS OVER THE WESTERN CONUS.
GFS/ECMWF SHOW A COLD FRONT TRYING TO DROP SWD ACROSS OUR AREA
SOMETIME TUES INTO EARLY WED WHICH IS A BIT SLOWER THAN PREVIOUS
RUNS. FOR SUN-MON...BETTER T-STORM CHANCES WILL BE IN OUR NWRN
COUNTIES (MAINLY EVENING/OVERNIGHT)...THEN AREAWIDE AS THE FRONT MOVES THRU
TUES INTO EARLY WED. THERE COULD BE SOME LULL IN CONVECTION CHANCES
WED-THURS AS THE MODELS SUGGEST UPPER RIDGING MAY POKE UP ACROSS THE
CENTRAL CONUS. THEN PRECIPITATION CHANCES COULD INCREASE AGAIN
TOWARD THE END OF THE WEEK AS AN UPPER TROF TOPS THE RIDGE OVER THE
NRN/CNTRL PLAINS. CONFIDENCE FAIRLY HIGH THAT TEMPERATURES WILL BE
ABOVE NORMAL SUN-MON...THEN CLOSER TO NORMAL TUES-WED.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    69  89  67  90 /  40  20  30  20
HUTCHINSON      69  88  66  91 /  50  30  30  20
NEWTON          69  87  66  90 /  40  20  30  20
ELDORADO        69  87  67  89 /  30  20  30  20
WINFIELD-KWLD   69  90  69  89 /  30  20  20  20
RUSSELL         68  89  66  92 /  50  30  40  20
GREAT BEND      67  87  66  92 /  50  30  40  20
SALINA          68  89  66  90 /  50  30  40  20
MCPHERSON       68  88  66  90 /  50  30  30  20
COFFEYVILLE     69  88  70  88 /  20  20  10  20
CHANUTE         69  86  68  88 /  20  20  10  20
IOLA            69  86  68  88 /  20  20  10  20
PARSONS-KPPF    69  87  69  88 /  20  20  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 AM CDT THIS MORNING FOR KSZ067>070-082-083-
091>094-098.

&&
Hazardous weather outlook, May 23, 1:18 AM CDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
118 AM CDT FRI MAY 23 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-240515-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
118 AM CDT FRI MAY 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...OVERNIGHT

GUSTY SOUTHEAST WINDS WILL CONTINUE ACROSS MUCH OF SOUTH CENTRAL
KANSAS OVERNIGHT TONIGHT. SEE THE LATEST WIND ADVISORY FOR
DETAILS.

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP
OVER SOUTH CENTRAL KANSAS AND SHIFT EAST INTO PORTIONS SOUTHEAST
KANSAS BY DAYBREAK. THE MAIN THREATS WITH THE SEVERE STORMS WILL BE
VERY LARGE HAIL AND DAMAGING STRAIGHT-LINE WINDS. MORE STRONG TO
SEVERE STORMS COULD STILL POP IN CENTRAL KANSAS LATER TONIGHT AS
WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STORMS LOOK TO AGAIN DEVELOP ALONG THE DRYLINE LATE FRIDAY
AFTERNOON WHICH WILL BE JUST WEST OF THE FORECAST AREA...AND WILL
ONCE AGAIN IMPACT LOCATIONS GENERALLY WEST OF INTERSTATE 135
THROUGH THE EVENING HOURS. WHILE STORM COVERAGE MAY BE MORE
ISOLATED...ANY STORM THAT DEVELOPS WILL QUICKLY BECOME
SEVERE...WITH VERY LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES THE PRIMARY THREATS.

THE ACTIVE WEATHER PATTERN LOOKS TO CONTINUE FROM SATURDAY THROUGH
TUESDAY...AS RICH GULF MOISTURE REMAINS OVER THE AREA. ANY STORM
THAT DEVELOPS THROUGH THIS TIME PERIOD WILL HAVE A GOOD CHANCE TO
BECOME SEVERE.

WITH THE ACTIVE SEVERE WEATHER EXPECTED THROUGH THIS HOLIDAY
WEEKEND...IT IS ADVISED TO CHECK ADDITIONAL OUTLOOKS AS WE
CONTINUE TO REFINE THE SEVERE WEATHER THREAT AREAS. ALSO...STAY
TUNED FOR ANY WATCHES AND WARNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE DURING THE AFTERNOON AND EVENING
HOURS BOTH FRIDAY AND SATURDAY ACROSS CENTRAL AND SOUTH CENTRAL
KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC/SCHRECK/COX

In the hours before

Local storm report, May 22, 11:59 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1159 PM CDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1143 PM     NON-TSTM WND GST NORTHEAST WICHITA AND J 37.75N 97.22W
05/22/2008  M59 MPH          SEDGWICK           KS   ASOS

&&

CDB
Special weather statement, May 23, 12:00 AM CDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1200 AM CDT FRI MAY 23 2008

KSZ069-093-230545-
BUTLER-COWLEY-
1200 AM CDT FRI MAY 23 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER AND COWLEY COUNTIES...

AT 1157 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF BURDEN...OR 7 MILES
NORTHEAST OF WINFIELD...AND MOVING NORTHEAST AT 37 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS THUNDERSTORM. THE LIGHTNING FROM THESE THUNDERSTORMS IS
FREQUENT AND DANGEROUS REFRAIN FROM USING ELECTRICAL APPLIANCES AND
STAY OFF THE TELEPHONE EXCEPT IF NECESSARY.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

ES
Local storm report, May 23, 12:17 AM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1217 AM CDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 AM     TSTM WND GST     6 WNW ATLANTA           37.46N 96.87W
05/23/2008  E60 MPH          COWLEY             KS   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATED AT LEAST 60 MPH WIND. HE ALSO
            REPORTED SMALL HAIL BEING DRIVEN BY THE WINDS.

&&

CDB
Special weather statement, May 23, 2:03 AM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
203 AM CDT FRI MAY 23 2008

KSZ071-095-230730-
WILSON-WOODSON-
203 AM CDT FRI MAY 23 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WILSON AND WOODSON COUNTIES...

AT 200 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
YATES CENTER TO ALTOONA...AND MOVING EAST AT 30 MPH.

WINDS TO NEAR 50 MPH ARE POSSIBLE WITH THESE THUNDERSTORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

ES
Special weather statement, May 23, 2:20 AM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
220 AM CDT FRI MAY 23 2008

KSZ091-230745-
HARPER-
220 AM CDT FRI MAY 23 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARPER COUNTY...

AT 217 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR MANCHESTER...OR 8 MILES SOUTH OF ANTHONY
AND MOVING NORTHEAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL AND WINDS NEAR 50 MPH ARE EXPECTED WITH
THIS THUNDERSTORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

ES
Special weather statement, May 23, 2:25 AM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
225 AM CDT FRI MAY 23 2008

KSZ099-230800-
MONTGOMERY-
225 AM CDT FRI MAY 23 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MONTGOMERY COUNTY...

AT 221 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR INDEPENDENCE...OR 11 MILES NORTH OF
COFFEYVILLE...AND MOVING NORTHEAST AT 40 MPH.

PENNY TO NICKEL SIZE HAIL AND WINDS NEAR 50 MPH ARE POSSIBLE WITH THIS
THUNDERSTORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

ES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 10:31 PM CDTHigh Wind WarningICTHarper, Sedgwick, Sumner2 hr
May 22, 11:40 PM CDTWind AdvisoryICTButler, Chase, Chautauqua, Cowley, Elk, Greenwood and 2 more2 hr
May 23, 12:07 AM CDTSevere Thunderstorm WarningICTButler, Cowley53 min
May 23, 12:49 AM CDTSevere Thunderstorm WarningICTHarper, Sumner28 min
May 23, 2:22 AM CDTWind AdvisoryICTButler, Chautauqua, Cowley, Elk, Greenwood, Harper and 5 more5 hr
May 23, 2:33 AM CDTSevere Thunderstorm WarningICTHarper, Sumner57 min
May 23, 2:39 AM CDTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho, Wilson66 min
May 23, 3:32 AM CDTSevere Thunderstorm WarningICTSumner45 min
May 23, 4:02 AM CDTSevere Thunderstorm WarningICTSumner58 min
May 23, 4:53 AM CDTSevere Thunderstorm WarningICTKingman, Reno, Sedgwick36 min
May 23, 5:53 AM CDTSevere Thunderstorm WarningICTRussell35 min
May 23, 9:17 AM CDTAreal Flood WarningICTLincoln4 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.